Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this tornado warning at May 1, 2024, 7:58 PM CDT for Briscoe County, Hall County, Texas. It was in force for 32 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2024, 7:58 PM CDT (00:58 UTC)
- Expired
- May 1, 2024, 8:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
Counties Briscoe County, TX, Hall County, TX
The radar
The Amarillo radar (KAMA), 115 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:01 PM CDT | TORNADO | 4 Ne Turkey, TX | |
| May 1, 8:01 PM CDT | TORNADO | 4 Ne Turkey, TX | Hall County Sheriff dispatch confirms tornado ongoing northeast of Turkey. |
| May 1, 8:05 PM CDT | TSTM WND GST 59 | 2 Wsw Turkey, TX | West Texas Mesonet. |
| May 1, 8:05 PM CDT | TSTM WND GST 59 | 2 Wsw Turkey, TX | |
| May 1, 8:07 PM CDT | TORNADO | 1 Ne Turkey, TX | |
| May 1, 8:22 PM CDT | TSTM WND GST 62 | 2 Wsw Turkey, TX | West Texas Mesonet. |
| May 1, 8:22 PM CDT | TSTM WND GST 62 | 2 Wsw Turkey, TX | West Texas Mesonet. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:24 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2469 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 31.9
The text
As transmitted.
157
WFUS54 KLUB 020058
TORLUB
TXC045-191-020130-
/O.NEW.KLUB.TO.W.0002.240502T0058Z-240502T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
758 PM CDT Wed May 1 2024
The National Weather Service in Lubbock Texas has issued a
* Tornado Warning for...
Southwestern Hall County in the Panhandle of Texas...
Southeastern Briscoe County in the Panhandle of Texas...
* Until 830 PM CDT.
* At 757 PM CDT, a confirmed tornado was located 4 miles northeast of
Turkey, moving northeast at 10 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Hall and southeastern Briscoe Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3463 10077 3438 10062 3431 10101 3431 10102
3441 10114
TIME...MOT...LOC 0057Z 246DEG 8KT 3442 10082
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
122 follow-up statements
992
WWUS54 KLUB 020108
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
808 PM CDT Wed May 1 2024
TXC045-191-020130-
/O.CON.KLUB.TO.W.0002.000000T0000Z-240502T0130Z/
Hall TX-Briscoe TX-
808 PM CDT Wed May 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN HALL AND SOUTHEASTERN BRISCOE COUNTIES...
At 808 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Turkey, and is nearly stationary.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3463 10077 3438 10062 3431 10099 3438 10106
3444 10109
TIME...MOT...LOC 0108Z 027DEG 3KT 3441 10088
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
12331
WWUS54 KLUB 020115
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
815 PM CDT Wed May 1 2024
TXC045-191-020130-
/O.CON.KLUB.TO.W.0002.000000T0000Z-240502T0130Z/
Hall TX-Briscoe TX-
815 PM CDT Wed May 1 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SOUTHWESTERN HALL AND SOUTHEASTERN BRISCOE COUNTIES...
At 815 PM CDT, a confirmed tornado was located northeast of Turkey,
and is nearly stationary.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3463 10077 3438 10062 3431 10099 3438 10106
3444 10109
TIME...MOT...LOC 0115Z 060DEG 3KT 3441 10089
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
12What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 6:13 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 1, 6:13 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 613 PM CDT Wed May 1 2024 ...New MESOSCALE UPDATE, AVIATION... .MESOSCALE UPDATE FOR ONGOING SEVERE STORMS... Issued at 554 PM CDT Wed May 1 2024 Semi-discrete supercells are ongoing across the extreme southeastern TX PH while additional convection continues to unzip along the dryline as it propagates westward. The field of horizontal convective rolls has widened ahead of the semi-discrete supercells amidst a favorable environment to maintain discrete propagation and tornadic potential now through next 60-90 minutes. Cyclic behavior has occurred with the supercell in Hall County, and deviant tornado motion is expected. Incoming photos from social media have indicated a wide base with evidence of occlusions, and the most recent photo indicates a ragged wall cloud beneath a smooth, sculpted updraft which reveals the depth of the upward-forced, stable air (i.e., the LCL-LFC separation) and a brief tornado was recently reported with the supercell in Hall County. Large, vertical accelerations will continue to offset the relatively weaker deep-layer shear, with recent mesoscale analysis indicating SBCAPE values in excess of 4,000 J/kg. These estimates appear accurate based off of recent West Texas Mesonet observations of dewpoints in the lower 70s in addition to modified temperatures now in the lower 80s within the inflow region where southeasterly winds near 20-25 mph persist across the extreme southeastern TX PH. Storm mergers will enhance tornadic potential with an expectation for tornadoes to become rain-wrapped. Deviant tornado movement will be accentuated by strong, internal surges associated with rear-flank downdrafts and extreme rainfall will accompany the RFD surges. Farther south along the HWY-87 corridor, a group of left-moving supercells continue to race northward at around 40 mph and will pose a threat for very large hail with an eventual focus towards wind-damage as cold pools merge and cells evolve upscale into a Mesoscale Convective System (MCS). The MCS will move eastward with downshear Corfidi vectors near 35 kt (40 mph) the threat for severe weather remaining intact for the rest of the Rolling Plains heading into the evening. Sincavage && .SHORT TERM... (This evening through Thursday) Issued at 127 PM CDT Wed May 1 2024 A shortwave impulse was analyzed on water vapor imagery this early afternoon over northeastern Mexico and was propagating into far southwestern Texas. Meanwhile, shortwave troughing well to the north of the CWA is beginning to emerge over the west-central Great Plains. The former impulse will serve as the impetus for the initiation of thunderstorms across the Caprock and Rolling Plains within the next few hours. At the surface, West Texas Mesonet (WTM) and METAR data have been detecting steady pressure falls, as indicated in the prior discussions, at around 1 mb/1 hr as the lee cyclone located in the OK/TX PH region gradually deepens. The dryline continues to sharpen with a secondary lee cyclone analyzed south of the I-40 corridor in far eastern New Mexico, and the dryline was delineated along the I-27/HWY-87 corridors as per recent WTM data. The moist sector is particularly buoyant with dewpoints beginning to breach 70 degrees across a few WTM sites in the Rolling Plains, and the billow field draped across the Rolling Plains earlier has since dissipated as a deepening cu field advects poleward from the Permian Basin. Congested cu was also evident on visible satellite imagery across the extreme south-central TX PH, with additional congested cu along the edge of the differential heating boundary anchored across the extreme southwestern TX PH where temperatures have risen into the middle 80s on the western periphery of this boundary. This differential heating boundary has also been reinforced by the now-remnant outflow, while a secondary, westward-propagating outflow boundary was analyzed across the southeastern Rolling Plains, though the airmass in its wake is not overturned. The 18Z RAOB from WFO MAF indicated a pristine elevated mixed layer (EML), with 700-500 mb lapse rates of 8.5 deg C/km atop a weakening cap (MLCINH now at -48 J/kg compared to -123 J/kg on the 12Z RAOB). The arrival of the 700 mb trough was also sampled by the 18Z RAOB from WFO MAF, with south-southwesterly flow near 20 kt that continues to advect towards the CWA. Mixed-layer CAPE values were in excess of 3,000 J/kg while most-unstable parcel trajectories yield over 4,000 J/kg, and this reflects the estimates of RAP-derived CAPE values on the SPC Mesoscale Analysis. Explosive thunderstorm development is expected this afternoon across the Caprock and Rolling Plains, with the potential for a bimodal convective situation initially. Thunderstorms are expected to unzip northward along the sharpening dryline as convective temperatures are reached from intense, diabatic heating amidst strengthening low-level convergence; and a more-isolated threat for supercells also exists across the extreme southeastern TX PH where discrete propagation will occur in the event storms remain cellular. Destructive interference from rapid cellular development and the splitting of cells along the HWY-87 and into the I-27 corridors will govern a mixed-mode of embedded mesocyclones initially that will pose a threat for significant (2"+) hail and wind-damage. Inverted-V profiles, excessive hydrometeor loading; and large, upward-directed accelerations from strong-extreme instability will directly result in swaths of wind-damage. However, the dampened mid-level flow should act to temper mesocyclones from remaining intact within the broken line/MCS along the I-27/HWY-87 corridors as it propagates eastward into the Rolling Plains. The amalgamation of cold pools and intensity of the theta perturbations associated with downdrafts will also pose a risk for wind-driven hail, with swaths of 60-70 mph likely with isolated significant gusts to 75 mph possible heading into the evening as the MCS matures. The aforementioned area of congested cu across the extreme south- central TX PH should serve as a focus for the initiation of one or two cells that will rapidly become severe this afternoon. WTM data continues to indicate a corridor of backed, southeasterly flow between 15-25 mph with theta-e values approaching 360 K and upper 60/lower 70 dewpoints. This particular area and east-southeastward into the rest of the extreme southeastern TX PH and northern Rolling Plains is where the potential for tornadoes should be maximized as initial coverage of storms remain isolated. Discrete, right-moving propagation would foster a cyclic behavior to supercells with deviant tornado movement expected as low-level storm-relative inflow intensifies as a function of the isallobaric response from the deepening cyclone in the OK/TX PH. The dampened storm-relative flow at anvil-level, and overall weaker flow throughout the mid-levels as the CWA remains beneath the left-exit region to the 250 mb jet streak, will also result in HP supercells with large and buoyant rear-flank downdrafts that would also result in a potential for localized wind-damage. The depth of the effective inflow-layer should also facilitate a favorable injection region of hydrometeors, with the potential for very large hail and/or swaths of accumulating hail possible. Flash flooding will accompany the slow-moving supercells from extreme rain rates owing to the excessive water loading. Eventual upscale growth is expected area-wide towards dusk with an MCS propagating eastward across the Rolling Plains. The primary hazards near and after dusk should focus towards wind-damage and flash flooding, with the MCS clearing the eastern zones after midnight tonight. Benign weather is expected the rest of the night with southerly flow remaining intact ahead of a southward-moving cold front that will move through the CWA tomorrow morning. Cooler, though still warm, temperatures will follow as northerly winds persist ahead of renewed chances for thunderstorms return to the far eastern Rolling Plains tomorrow evening. Sincavage && .LONG TERM... (Thursday night through next Tuesday) Issued at 127 PM CDT Wed May 1 2024 By late Thursday afternoon, a cold front will still be slowly dipping to the south across the area with a dry line extending to the south out of the Rolling Plains/Big Bend area. There still exists model uncertainty on the exact position of the front on whether it will hang up in the Rolling Plains or be through the FA. Independent of the eventual position of the front, convection will be possible along the front near the dryline triple point and to the northeast along the frontal boundary. The best chances for storms within the FA would be in the southern Rolling Plains where the front has greatest chances of slowing. Convection would be forming within a moisture rich and very unstable environment under steep mid- level lapse rates between 7-8 C/km. Mixed layer instability values will be on the order of 3000 J/kg. Shear still looks to remain fairly weak for May standards with deep layer shear vectors around 25kt. Therefore, the potential for large hail will exist with any convection that develops. Low level moist upslope flow will continue for Friday as the front drags farther to the south. Cloudy and cool conditions will dominate the area under this regime with shallow moisture present leading to cooler temperatures. Light precipitation may be possible on Friday within this post-frontal airmass. The next front will move through Saturday morning bringing even cooler temperatures for the rest of the weekend. Brief upper level ridging will move overhead from late Friday into early Saturday. Upper level winds will then rapidly back to the southwest in advance of the next short wave trough approaching the region. Lift will spread over the area from about 00Z - 12Z Sunday then tapering off after 12Z as the short wave moves east. With strong amounts of moisture within the atmospheric column, there is a potential for heavy rainfall during the overnight hours, especially for areas off the caprock. Sunday afternoon will see rapid drying of the column above the lower levels as subsidence spread overhead in the wake of the departing short wave. Lower levels of the atmosphere will remain moist keeping low stratus in for much of the day. The next short wave trough is currently progged to skirt the area to the north on Monday bringing a return to dry, westerly, and windy flow. && .AVIATION... (00Z TAFS) Issued at 613 PM CDT Wed May 1 2024 TSRA will continue to be possible through the evening at all terminals. Convection should clear LBB and PVW by 04Z and CDS by 07Z. The main threats will be hail in excess of 2 inches and wind gusts in up to 60 knots. MVFR to IFR conditions will be possible under convection with VFR conditions expected outside of convection. Some VIS reduction is possible from 10-14Z at CDS due to BR but should remain at VFR. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM CDT this evening for TXZ025-026. && MESOSCALE UPDATE...09 SHORT TERM...09 LONG TERM....01 AVIATION...51
Hazardous weather outlook, May 1, 5:18 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 518 PM CDT Wed May 1 2024 TXZ021>044-022230- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 518 PM CDT Wed May 1 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Tonight. A Tornado Watch is in effect through 11 PM CDT for the eastern South Plains, far southern Texas Panhandle, and the Rolling Plains. A Flood Watch is also in effect through 11 PM CDT for Hall and Childress Counties. Isolated to scattered thunderstorms will continue to develop along and east of the Interstate 27 corridor this evening. Severe thunderstorms with hail to softball size, winds up to 75 mph, and localized flooding are all possible. A tornado threat exists across the extreme southeastern Texas Panhandle and northern Rolling Plains this evening as well. Elevated fire weather conditions will develop this afternoon in Parmer and Bailey Counties. A Rangeland Fire Danger statement is in effect from 1 PM until 8 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few thunderstorms are possible mainly off the Caprock on Friday. More widespread chances for showers and thunderstorms return on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 1, 6:18 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
618 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM Hail Woodrow 33.45N 101.84W
05/01/2024 M1.00 Inch Lubbock TX Fire Dept/Rescue
&&Local storm report, May 1, 6:25 PM CDT, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
625 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Hail 1 NE Turkey 34.40N 100.89W
05/01/2024 E3.00 Inch Hall TX Public
Measured 3.1 inches with a micrometer.
&&Local storm report, May 1, 7:12 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
712 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Hail Turkey 34.40N 100.90W
05/01/2024 E1.75 Inch Hall TX Park/Forest Srvc
&&Local storm report, May 1, 7:15 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
715 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Gst 4 E Lubbock 33.58N 101.78W
05/01/2024 M73 MPH Lubbock TX Mesonet
&&Local storm report, May 1, 7:16 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
716 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Tstm Wnd Gst 5 NNE Tahoka 33.24N 101.77W
05/01/2024 M69 MPH Lynn TX Mesonet
&&Local storm report, May 1, 7:18 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
718 PM CDT Wed May 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Tstm Wnd Gst 2 S Brownfield 33.15N 102.27W
05/01/2024 E61 MPH Terry TX Mesonet
&&The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:02 PM CDT | Flash Flood Warning | LUB | Crosby, Floyd | 2 hr |
| May 1, 7:22 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 38 min |
| May 1, 7:26 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Hall | 79 min |
| May 1, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, Hale, Motley | 46 min |
| May 1, 8:22 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Swisher | 41 min |
| May 1, 8:30 PM CDT | Tornado Warning | LUB | Hall | 30 min |
| May 1, 8:37 PM CDT | Tornado Warning | LUB | Hall, Motley | 23 min |
| May 1, 8:45 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Hall, Motley | 60 min |
| May 1, 8:58 PM CDT | Tornado Warning | LUB | Briscoe, Hall, Motley | 22 min |
| May 1, 8:59 PM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 46 min |
| May 1, 9:28 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall | 43 min |
| May 2, 5:02 PM CDT | Severe Thunderstorm Warning | LUB | King | 58 min |
| May 2, 5:59 PM CDT | Severe Thunderstorm Warning | LUB | King | 11 min |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.